Tag Archive for: immunomodulatory drugs

What To Expect When Starting MPN Inhibitor Therapy

What To Expect When Starting MPN Inhibitor Therapy from Patient Empowerment Network on Vimeo.

Changing a treatment approach for your essential thrombocythemia (ET), polycythemia vera (PV), or myelofibrosis (MF) can be intimidating. Dr. John Mascarenhas, a myeloproliferative neoplasm (MPN) specialist, shares tips and advice for beginning a new therapy.

Dr. John Mascarenhas is Associate Professor of Medicine at the Icahn School of Medicine at Mount Sinai (ISMMS) and the Director of the Adult Leukemia Program and Leader of Clinical Investigation within the Myeloproliferative Disorders Program at Mount Sinai. Learn more about Dr. Mascarenhas, here.

See More from INSIST! MPNs

Download Guide

Related Programs

How Is MPN Treatment Effectiveness Monitored?

How is MPN Treatment Effectiveness Monitored?

Why You Should Speak Up About MPN Symptoms and Treatment Side Effects

Why You Should Speak Up About MPN Symptoms and Treatment Side Effects

What Are the Benefits of MPN Inhibitor Treatment

What Are the Benefits of MPN Inhibitor Treatment?


Transcript

Katherine Banwell:

And we have another question from Craig that we received earlier. “I’m currently receiving regular phlebotomies for PV, but my doctor is considering switching me to inhibitor therapy. What can I expect, and are there side effects that I should be concerned about?”

Dr. Mascarenhas:       

So, for some patients, therapeutic phlebotomy is all that they need, and they do very well with it, and they don’t need to take a therapeutic like a JAK inhibitor or hydroxyurea, which is a non-specific treatment.

But some patients do. So, some patients where if their risk score is higher and their risk for thrombosis, that may be an appropriate indication. And some patients have a lot of symptoms with their PV. So, not all PV patients present and behave the same way. Some patients have a very low symptom burden. Some patients have a very significant symptom burden. Itching, for example can be a very annoying and very troublesome symptom for patients with PV.

And, if you don’t have PV or you don’t know someone with PV, you may not understand or realize the negative impact of having intractable itching, often associated with taking a shower or warm water.

And, that can really detract from quality-of-life and cause a lot of anxiety. So, that’s an example of where sometimes a JAK inhibitor like ruxolitinib can be really lifesaving in terms of restoring quality-of-life and functionality to a patient.

Usually, drugs like ruxolitinib are very well-tolerated too, which we’re fortunate about. There’s not a lot of toxicity associated with them. So, for example, nausea, vomiting, diarrhea, hair falling out with chemotherapeutics, you really don’t see with ruxolitinib or Jakafi. Easy bruising, headaches and some dizziness up front sometimes may be seen. They’re usually low-grade and they’re usually fleeting. And usually, the benefit, the feel-good aspect of it outweighs toxicity that can be seen with the drugs. They are immunomodulatory drugs. So, ruxolitinib or Jakafi may increase, to some small extent, but likely, real extent, infectious complications like shingles, urinary tract infections, upper respiratory infections. So, sometimes there is this increased risk. It’s often outweighed by the benefit of the drug.

But there are risks that are associated, and of course the results are not guaranteed. So, I always warn patients, be careful when you look at the package inserts or talk to the physicians. Risks are risks. They’re not guaranteed. So, most patients don’t have these toxicities, but one is at risk for toxicity whenever they take any medication.